ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

29.09.2012


Liver cancer from anabolic steroids

You can read it in every textbook on steroids: extended use of high doses of oral anabolic steroids can cause liver tumours or hepatocellular adenoma. We might call this 'liver cancer', but doctors would not use this term here. Real liver cancer, in which liver cells mutate into cancer cells, is even more rare among steroids users than hepatocellular adenoma. But it does happen, report doctors at the University Hospital of Cologne.

Cholestasis, peliosis hepatis and liver tumours: according to the handbooks these are the possible consequences of steroid use for the liver. Cholestasis is a condition whereby the liver can no longer remove waste products via the bile to the intestines. Faeces become grey, skin colour yellow, you start to itch and if you don't receive treatment quickly your liver tissue starts to die off.

Peliosis hepatis is a condition in which blood filled cavities form in the liver. It was probably the cause of death of Andreas Muenzer. Doctors don't yet know how peliosis hepatis arises, but they do know how to treat the problem: you just need to remove the cause. If Andreas Muenzer had stopped taking steroids in time he'd still be alive today and his liver would have recovered.

If steroids users develop liver tumours then they usually have hepatocellular adenoma: benign swellings that do not spread though the rest of the body. Nevertheless many doctors think it's a good idea to remove the swellings because they may start to bleed or could change into a more malignant form of tumour: hepatocellular carcinoma. [Br J Sports Med. 2008 Jan;42(1):74-5.]

Hepatocellular carcinoma is liver cancer. This form of cancer is most common among alcoholics, but very rare among steroids users. That's why doctors at University Hospital of Cologne were surprised when they found hepatocellular carcinoma in a 37-year-old professional bodybuilder.

The man was 1.80 m and weighed 118 kg. He had gone to hospital because he had stomach pains, so the doctors made scans of his abdominal area. A swelling in the liver showed up in these. [The dark patch below left.]

The man had been using steroids daily for five years. He gave himself daily injections of one ampoule Sustanon, 75 mg trenbolone, 100 mg masteron and a preparation containing of total of 240 mg boldenone and methandriol-dipropionate. On top of that, every day he took 100 mg stanozolol, 40 mg oxandrolone, 150 mg oxymetholone, 10 mg methandrostenolone and letrozole. And he took 200 mcg TV and 8 IU growth hormone every day.

Four weeks before a competition the bodybuilder would stop taking oxymetholone and methandrostenolone, and replaced these with 100 mg spironolactone, 25 mg mesterolone and 10 mg fluoxymesterone. Eighteen hours before a competition he would take torasemide.


Liver cancer from anabolic steroids


The doctors decided to operate on the man. They removed the part of the liver where the tumour was located; the tumour itself measured 6 x 5 x 5 cm. In the lab they discovered that it was hepatocellular carcinoma that the man had developed.

The doctors only found 7 cases of bodybuilders who had developed hepatocellular carcinoma as a result of steroids use. The chance of steroids users developing this form of cancer is therefore small, but not zero.

"Bodybuilders who abuse anabolic androgen steroids over a long period of time have a risk of developing an hepatocellular adenoma or hepatocellular carcinoma and should therefore be well monitored", the doctors write. "Periodic hepatic ultrasound seems to be an adequate screening procedure to detect the development of hepatic lesions."

"Although most of the tumors developing by anabolic androgenic steroids misuse or intake are benign, early detection is important in order to avoid the associated risk of malignant transformation and life-threatening haemorrhages", they continue. "In these cases a surgical excision is recommended."

Fortunately the bodybuilder in the study recovered. Just seven days after his operation the doctors sent him home and when they examined him 27 months later he was completely healthy.

Source:
Case Report Pathol. 2012;2012:195607.

More:
Boldenone may damage liver, says animal study 10.09.2011
Iranian researchers study side-effect of oxymetholone in bodybuilders 27.09.2009
Blood clots in the heart destroy bodybuilder's liver 16.07.2009